Drought, Divide
- When
- December 1, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Divide forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 48.815, -103.487 (the zone’s center; the record gives no point)
Severe to extreme drought conditions, D2-D3, continued through the month of December over western into parts of central North Dakota.
Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
Severe to extreme drought conditions, D2-D3, continued through the month of December over western into parts of central North Dakota.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Nov 30, 10:38 PM CST, 1 hour 22 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Bismarck ND 1038 PM CST Sat Nov 30 2024 .KEY MESSAGES... - The onset of steadier light snow overnight tonight is delayed by about three hours. - Temperatures will remain well below normal through Monday, then moderate to normal Tuesday and Wednesday before it turns colder again (with 90 percent confidence) Wednesday night and Thursday. - There are high chances for light snow tonight into Sunday. Most areas will receive from a half inch to one and a half inches total. The higher amounts will be from Crosby and Minot to Bismarck and Linton. There is a small chance (20 percent) that a few locations from Lake Sakakawea to Linton will receive two inches. && .UPDATE... Issued at 1035 PM CST Sat Nov 30 2024 Based on current surface observations and radars across southern Canada we have delayed the onset of snow across the area by about three hours. This is supported by the latest model guidance. UPDATE Issued at 600 PM CST Sat Nov 30 2024 Have updated this forecast cycle to add patchy fog to the southwest. In northeast upslope flow fog has formed at Dickinson. Patches of fog were also on the observations at Glen Ullin and Beach. The flow is light, under 10 mph, so the expectation is that the fog will remain patchy and light (not dense), and that it will decrease in coverage once the surface flow turns more to be from the southeast, ahead of the approaching short wave energy. We have also added flurries to most areas for tonight. Radar continues to show pockets of light returns (flurries) scattered through the forecast area. We kept these in until the pops started, around midnight northwest, with the approaching short wave. && .DISCUSSION... Issued at 230 PM CST Sat Nov 30 2024 Current surface analysis places ridge stretching through the northern plains nudging into the upper midwest. Upper level analysis places fast northwest flow over our area, while a short wave is noted upstream over the Canadian Rockies. Over our area, mainly quiet weather remains in place though some clouds continue to linger over our area with some weak isentropic lift remaining in places. Temperatures overall remain quite cold with single digits over the northwest and central parts of the state, while the far southwest has climbed into the 20s. For tonight, aforementioned short wave/clipper over the Canadian Rockies continues its move through northwest flow and approaches our area. Snow chances start to develop over the northwest around midnight, spreading east/southeast and increasing through the overnight into Sunday as the wave continues its approach and mid-level warm air advection increases. Broad area of northwest into central North Dakota will likely see at least an inch of snow from this system, with NBM probabilities indicating around a 30 to 40 percent chance for seeing around 2 inches along the Highway 83 corridor between Minot and Bismarck. As we get later in the day Sunday, the wave continues to move through while colder air slides into the area bringing an end to the warm air advection enhancement. This should lead to the snow tapering off and shifting east, with only a little snow possibly lingering into the evening over the James River Valley. Quiet weather expected on Monday as cold surface high settles through, with highs mainly in the single digits to mid teens, though a few parts of the far southwest may see 20. Pattern shifts for Tuesday as warm air pushes into the area behind a warm front with temperatures looking to push back to near to a bit above average. There is a little concern, though, with respect to surface temperatures and how far east this warmer air can push. With that said, a notable warm up is still expected for all given how cold we have been. Concerns develop for Tuesday late afternoon into the overnight as a modest short wave and a cold front slide through the area. This could lead to some precipitation developing, which if we still have the warmer temperatures at the surface and a bit aloft, could result in a little freezing rain given the frozen ground. In addition, stronger winds are noted aloft and there is still some question as to how much this could mix down. High temperatures technically will be seasonal on Wednesday, but with the cooler air moving in behind the aforementioned front many locations, especially north and east, will see falling temperatures through the day with gusty winds. With the cooler air moving in, highs will be quite chilly over the northwest for Thursday, warmer to the southwest, but around the Missouri River the temperatures forecast really remains in question. Occasional waves continue to move through to close out the week bringing daily low chances for snow. && .AVIATION /00Z TAFS THROUGH 00Z MONDAY/... Issued at 1035 PM CST Sat Nov 30 2024 Pockets of MVFR ceilings in cold air snow flurries will become more widespread as a light snow producing system approaches from the northwest. There will also be patches of MVFR ceilings and visibilities in BR from Beach to Dickinson and Glen ullin. After 01/09Z MVFR will be more widespread in -sn from KXWA- KMOT, and at KBIS around 01/12Z. Pockets of IFR ceilings are visibilities are forecast in SN then through Sunday morning. Conditions improve from the west after 01/20Z as the system moves to the east. Northwest surface winds will increase to as high as G25KTS Sunday afternoon over the western third of North Dakota. && .BIS WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...JPM DISCUSSION...JJS AVIATION...JJS
Hazardous Weather Outlook National Weather Service Bismarck ND 1136 PM CST Sat Nov 30 2024 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-020545- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells- Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder- Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan- La Moure-McIntosh-Dickey- 1136 PM CST Sat Nov 30 2024 /1036 PM MST Sat Nov 30 2024/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Sunday through Friday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The national radar mosaic for the moment the first event began.
15 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2024Every state in 2024This day in weather historyWarnings in North Dakota, December 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1228028, 1228029, 1228030, 1228031, 1228032, 1228033, 1228034, 1228035, 1228036, 1228037, 1228038, 1228039, 1228040, 1228041, 1228042.